Academic Journals Database
Disseminating quality controlled scientific knowledge

A review of the evidence concerning hepatic glutathione depletion and susceptibility to hepatotoxicity after paracetamol overdose

ADD TO MY LIST
 
Author(s): Kalsi SS | Dargan PI | Waring WS | Wood DM

Journal: Open Access Emergency Medicine
ISSN 1179-1500

Volume: 2011;
Issue: default;
Start page: 87;
Date: 2011;
Original page

ABSTRACT
Sarbjeet S Kalsi1,2, Paul I Dargan2–4, W Stephen Waring5, David M Wood2–41Emergency Department, Guy’s and St Thomas’ NHS Foundation Trust, London, UK; 2Clinical Toxicology, Guy’s and St Thomas’ NHS Foundation Trust, London, UK; 3King’s Health Partners, London, UK; 4King’s College London, London, UK; 5York Teaching Hospital NHS Foundation Trust, York, UKAbstract: Paracetamol (acetaminophen) poisoning is common throughout the world. The management of nonstaggered (acute) paracetamol overdose is based on the plasma paracetamol concentration plotted on a treatment nomogram. In the UK there are two treatment lines on this nomogram, with the lower treatment line used for individuals felt to be at ‘high risk’ of paracetamol-related hepatotoxicity either as a result of induction of cytochrome P450 isoenzymes or reduction of intrahepatic glutathione. In this article we review the risk factors that, in current guidelines, are felt to increase risk due to a reduction in intrahepatic glutathione concentrations. Based on our review of the published literature, we feel that cystic fibrosis, acute viral illness, malnutrition, and eating disorders such as anorexia nervosa are likely to be associated with reduction in intrahepatic glutathione concentrations, and that this risk is likely to be related to malnutrition secondary to the disease. Chronic hepatitis C infection is also associated with reduced glutathione concentrations, although this appears to be independent of any associated malnutrition. Ageing and acute fasting are not associated with an increased risk of paracetamol-related hepatotoxicity due to reductions in glutathione concentrations. Finally, the evidence for HIV infection is inconclusive, particularly as the majority of studies were conducted in the pre-anti-viral treatment (HAART) era; however it is likely that patients with symptomatic HIV/AIDS have reduced glutathione concentrations due to associated malnutrition. Although there have been few studies which have specifically investigated whether there is an association between reduced intrahepatic glutathione concentrations and increased risk of paracetamol-related hepatotoxicity, in our opinion, it is likely that the above conditions that are associated with reduced glutathione concentrations, will be associated with an increased risk of paracetamol-related hepatotoxicity.Keywords: glutathione, GSH, paracetamol, acetaminophen, hepatotoxicity, NAPQI
Save time & money - Smart Internet Solutions      Why do you need a reservation system?